Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

February 11, 2021Richmond County, Georgia

NWS Columbia, SC issued this special weather statement at Feb 11, 2021, 5:40 PM EST for Richmond County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2021, 5:40 PM EST (22:40 UTC)
Expired
Feb 11, 2021, 6:15 PM EST
In force
35 min
Issued by
NWS Columbia, SC

County Richmond County, GA

The radar

The Columbia radar (KCAE), 107 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WWUS82 KCAE 112240
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
540 PM EST Thu Feb 11 2021
 
GAZ063>065-112315-
Richmond GA-McDuffie GA-Columbia GA-
540 PM EST Thu Feb 11 2021

...Strong Thunderstorms Will Impact Portions of central Richmond...
southeastern McDuffie and southern Columbia Counties Until 615 PM
EST....

At 539 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm over Harlem, or 7 miles southwest of Grovetown,
moving east at 30 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of this storm include...
North Augusta, Grovetown, Evans, Martinez, Fort Gordon, Augusta,
Harlem, Glendale, South Augusta, Midtown, Summerville, Augusta Mall,
Daniel Field, Augusta Regional Airport, Village Plaza Shopping
Center, Augusta National Golf Club, Blythe, Dearing, West End Augusta
and New Savannah Bluff Lock & Dam Park.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 183 and 201.
 Interstate 520 in Georgia between mile markers 1 and 13.

LAT...LON 3360 8211 3358 8209 3356 8205 3351 8199
      3349 8199 3348 8196 3341 8193 3341 8194
      3337 8193 3329 8231 3331 8234 3331 8238
      3344 8244
TIME...MOT...LOC 2239Z 248DEG 25KT 3339 8232 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Feb 11, 2:46 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Feb 11, 2:46 PM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
246 PM EST Thu Feb 11 2021

.SYNOPSIS...
A low pressure system will move from the Gulf coast region toward
the Carolinas over the next couple of days. This will result in an
increase in moisture across the region and an increasing chance of
rain. Although near or above normal temperatures expected today,
cold air damming will develop Friday and continue through the
weekend with rain and cold temperatures. The chance of rain will
continue into early next week as another low pressure system moves
into the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Widespread low clouds continue across the area. Surface low over
western NC with wedge front slipping south through srn NC. Nearly
stationary front stretched through nrn GA to another weak low over
sern LA. The wedge front is forecast to move south through our
forecast area overnight.

Weak surface based instability developing across the CSRA and the
srn half of SC. Elevated instability across the Piedmont into the
north Midlands. During the afternoon instability increases and we
should see showers and isolated/scattered thunderstorms develop.
LI values over the central/southern Midlands and CSRA will be
between -1 and -4. CAPE less than 1000 J/kg. Severe thunderstorm
potential appears low. Afternoon temperatures expected to range from
around 60 near the NS/SC border to the low 70s CSRA.

A wave along the front will move through the area tonight. On the
backside of this low, strong cold advection pattern will be setting
up, and in turn will rapidly drive a wedge cold front southward
through the forecast area from between 02z and 08z. Although
thunderstorm coverage will diminish, there will still be plenty of
rain and drizzle overnight.

For tonight, the first part of the night may start off mild, but as
the wedge front pushes southward, temperatures will fall into the
40s. By morning, readings will be in the upper 30s across the Pee
Dee, in the lower to middle 40s in the Midlands, and in the upper
40s to lower 50s in the CSRA.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Friday and Friday night: Models continue to show good agreement
in the wedge strengthening over the course of the day Friday
with plenty of low level moisture. Increasing cold advection at
the surface will mean the high temperature will be observed
early in the morning before temperatures continue to decrease
through the afternoon and evening. While some weak shortwave
energy may move through the area in the morning leading to
measurable light rain with PWATs over an inch, some drier air
aloft moves in by afternoon. Still with plenty of shallow
moisture, expect overcast skies with light rain or drizzle to be
possible through the day Friday. Friday night expect increasing
chances for more moderate rain with increasing SW flow above
the strong surface inversion as well as increasing divergence
aloft with a strengthening southern stream upper jet to the
west.

Saturday the wedge will be stronger, reinforced by deeper
moisture and moderate rain as temperatures remain in the 40s
through the day. Amplifying mid level trough to the west will
continue to increase mid level flow out of the SW with
shortwave energy passing through as well as increased divergence
in the right entrance region of the upper jet. Kept
temperatures fairly consistent from previous shift. While there
is potential for temps to be cooler, remained around the SREF
mean which is trending a cooler than blended guidance. Rain
chances continue into Saturday night although possibly not as
heavy as the upper jet departs and some drier air moves into the
mid levels.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Unsettled pattern continues in the long term with lingering
surface boundary near the area. Chances for rain continue into
Sunday with temperatures well below normal but mid level drier
air moves in Monday, although GEFS mean still keeps PWATs around
an inch and forecast soundings indicate that while the moisture
remains shallow, there still will be chance for rain, although
it may remain lighter. A progressive system moves through late
Monday into Tuesday with possibly a dry day Wednesday ahead of a
digging trough that could potential bring another fairly strong
system by the end of the 7 day period.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
High confidence for restrictions through the period.

MVFR cigs this afternoon. An area of low pressure moves across the
region this evening, with conditions deteriorating back to IFR as
showers and possibly isolated thunderstorms move through the TAF
sites. As this low moves east, a strong wedge front will move south
into the Midlands sites 06z-09z and move south of the CSRA sites by
12z. IFR/LIFR cig/vsby restrictions will continue as the wedge
pattern sets up.

EXTENDED AVIATION OUTLOOK...Unsettled conditions will result in
periods of widespread and prolonged flight restrictions through
the weekend into Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Feb 11, 12:07 PM EST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1207 PM EST Thu Feb 11 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
121715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
1207 PM EST Thu Feb 11 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 11, 5:40 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
540 PM EST Thu Feb 11 2021

GAZ063>065-112315-
Richmond GA-McDuffie GA-Columbia GA-
540 PM EST Thu Feb 11 2021

...Strong Thunderstorms Will Impact Portions of central Richmond...
southeastern McDuffie and southern Columbia Counties Until 615 PM
EST....

At 539 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm over Harlem, or 7 miles southwest of Grovetown,
moving east at 30 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
North Augusta, Grovetown, Evans, Martinez, Fort Gordon, Augusta,
Harlem, Glendale, South Augusta, Midtown, Summerville, Augusta Mall,
Daniel Field, Augusta Regional Airport, Village Plaza Shopping
Center, Augusta National Golf Club, Blythe, Dearing, West End Augusta
and New Savannah Bluff Lock & Dam Park.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 183 and 201.
 Interstate 520 in Georgia between mile markers 1 and 13.

LAT...LON 3360 8211 3358 8209 3356 8205 3351 8199
      3349 8199 3348 8196 3341 8193 3341 8194
      3337 8193 3329 8231 3331 8234 3331 8238
      3344 8244
TIME...MOT...LOC 2239Z 248DEG 25KT 3339 8232

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 3:18 AM ESTDense Fog AdvisoryCAEAiken, Barnwell, Edgefield, Fairfield, Kershaw, Lancaster and 3 more8 hr
Feb 11, 6:37 PM ESTAreal Flood AdvisoryCAEAiken2 hr

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.